Hail, Clark
- When
- March 20, 10:43 PM CST
- Where
- Clark County, 5.15 mi WSW of Englewood
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.010, -100.070
The hail was brief.
Late night thunderstorms produced marginally severe hail across a small area of southwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Late night thunderstorms produced marginally severe hail across a small area of southwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 20, 2:04 PM CST, 8 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 304 PM CDT FRI MAR 20 2009 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS INTO SUNDAY AND POSSIBLE RED FLAG CONDITIONS ON SUNDAY AFTERNOON IN THE WEST. A MINOR SHORTWAVE IN NORTHWEST FLOW ALOFT WILL SKIM ACROSS KANSAS THIS EVENING WHILE RIDGING MOVES INTO WESTERN KANSAS. LOTS OF MID AND HIGH CLOUDS WERE STREAMING AHEAD OF ANOTHER SHORTWAVE TROUGH OVER SOUTHERN CALIFORNIA WITH SUBTROPICAL MOISTURE. WESTERN KANSAS HAS BROKEN OUT OF THE STRATUS WITH SOME PARTIAL CLEARING BUT CIRRUS CLOUDS LOOK TO BE MOVING BACK INTO THE WEST. NEW WRF SHOWS SOME CIN OF 50 TO 150 J/KG ACROSS THE FA WITH THE WEAKEST IN THE FAR WEST AND SOME SMALL CAPE LESS THAN 800 J/KG. SO A FEW SURFACE BASED STORMS MAY GET GOING LATE THIS AFTERNOON IN THE FAR WEST. SOME SMALL HAIL IS ALSO POSSIBLE WITH UPPER LEVEL WINDS AROUND 30KTS. MORE ELEVATED STORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT WITH MODEL SOUNDINGS SHOWING ELEVATED INSTABILITY. WILL UP POPS SLIGHTLY TO 40 OR 50 PERCENT. MORE ELEVATED STORMS ARE POSSIBLE SATURDAY WITH THE SOUTHERN BRANCH SHORTWAVE TROUGH BUT LIMITED INSTABILITY SHOULD KEEP THEM BELOW SEVERE LIMITS. THE BEST CHANCES LOOK TO BE IN THE EAST CWA. FOR SUNDAY A DRYLINE IS FORECAST TO PUSH TO NEAR DODGE CITY AS A LEAD SHORTWAVE TROUGH MOVES EAST TO WEST BY AFTERNOON. COULD SEE NEAR RED FLAG CONDITIONS WEST, HOWEVER DRIEST GFS MODEL STILL SHOWS RHS ABOVE 20 PERCENT. SOME SURFACE BASED THUNDERSTORMS COULD GO ALONG THE DRYLINE AND MOVE EAST IN THE AFTERNOON BUT COOLER SURFACE AIR IN THE EAST MAY MITIGATE SEVERITY. WILL KEEP POPS GOING IN THE EAST CWA. AS FOR TEMPS TONIGHT LOOK FOR LOWS IN THE UPPER 40S TO AROUND 50 WITH SOME STRATUS RETURNING MAINLY EAST AND NORTH. HIGHS ON SATURDAY SHOULD BE IN THE MID 70S WEST TO UPPER 60S EAST. ON SATURDAY NIGHT LOOK FOR A VERY MILD NIGHT WITH SOUTH WINDS STAYING 15 TO 22 MPH ALL NIGHT WITH LOWS IN THE LOW TO MID 50S. ON SUNDAY WITH DRYLINE HIGHS SHOULD BE AROUND 80 FAR WEST TO LOW 70S EAST. SUNDAY ALSO LOOKS WINDY WITH 20 TO 35 MPH SOUTH WINDS. DAYS 3-7... SUNDAY NIGHT MODELS CONTINUE TO HINT AT A LLVL JET AND WAA DEVELOPING OVER PRIMARILY OUR ERN CWA EARLY AS A 5H VORT LOBE MOVES ACROSS WESTERN KS. BY 6Z HOWEVER THE BULK OF THE WAA GETS SHUNTED NORTH AND EAST OF THE AREA. AS A RESULT WILL BE RETAINING SLT CHC/LOW CHC POPS IN THE EARLY EARLY BUT TAPER PCPN OFF FROM WEST TO EAST DURING THE EARLY MORNING HOURS. AS THIS SYSTEM MOVES EAST OF THE AREA SUNDAY NIGHT OUR NEXT...STRONGER SYSTEM WILL THEN TAKE AIM ON SW KS DURING THE DAY ON MONDAY. THIS STRONG UPPER LVL LOW IS PROGGED BY THE GFS AND ECMWF TO MOVE INTO ERN CO BY MID DAY AND THEN ACROSS WRN KS BY EARLY EVENING. MODELS ALSO SHOWING 0-6KM SHEAR GREATER THAN 60KTS ALONG WITH NICE 25H WDVR AHEAD OF THIS SYSTEM DURING THE AFTERNOON AND EARLY EVENING HOURS. IN ADDITION A DRYLINE REMAINS PROGGED BY BOTH MODELS TO BE JUST EAST OF DDC WITH NEAR 60 DWPTS POSSIBLE IN SC KS. BASED ON THIS OUR ERN CWA REMAINS THE PRIME TARGET FOR PCPN FROM THIS SYSTEM MONDAY AFTERNOON. THE CURRENT FORECAST HAD A GOOD HANDLE WITH THIS SO AT THIS TIME DO NOT ANTICIPATED MANY ADJUSTMENTS. THE EXCEPTION IS TO RAISE POPS UP SOME IN THE PTT/P28 AREA. ANOTHER POSSIBLE PROBLEM ON MONDAY AFTERNOON MIGHT BE BLOWING DUST WEST OF THE DRY LINE. HAVE LITTLE REASON TO DISAGREE WITH THE STRONG WINDS AND DRY CONDITIONS CURRENTLY ADVERTISED IN THE GRIDS BASED ON THE NEW 12Z GFS/CANADIAN AND ECMWF. AS PREVIOUS SHIFT MENTIONED IF PCPN IN THE WEST DOES NOT MATERIALIZE OVER THE WEEKEND THEN CONDITIONS WILL BE FAVORABLE FOR WIDESPREAD BLOWING DUST. ON MONDAY NIGHT A COOL DOME OF HIGH PRESSURE WILL START TO SETTLE INTO WESTERN KANSAS. AT THIS TIME AM A LITTLE CONCERNED THAT THE GFS IS TOO COOL WITH THIS AIR MASS SETTLING INTO THE STATE GIVEN THE SOURCE ORIGIN AND NW DOWNSLOPE FLOW DEVELOPING DURING THE DAY ON TUESDAY. HAVE THEREFORE OPTED TO TREND TOWARDS THE WARMER ECMWF SOLUTION FOR TEMPERATURES ON TUESDAY AND WEDNESDAY. THIS MAY RESULT IN HIGHS WEDNESDAY APPROACHING 70 DEGREES IN SEVERAL LOCATIONS. AS WARMER TEMPERATURES RETURN TO SW KS MID WEEK OUR NEXT UPPER LVL SYSTEM WILL BEGIN TO DROP SOUTHEAST OUT OF WRN KS INTO THE ROCKIES. BY LATE WEEK HOWEVER MODELS WERE BEGINNING TO SHOW SOME DIVERGING SOLUTIONS OF HOW OUR NEXT UPPER LVL TROF WILL EVOLVE LATE WEEK. DESPITE THIS DIFFERING IN THE UPPER LOW BOTH MODELS MOVE A COLD FRONT SOUTH ACROSS WRK KS LATE THURSDAY SO WILL CONTINUE WITH THE TREND OF COOLER TEMPERATURES RETURNING TO THE AREA LATE WEEK. .AVIATION... VIS SAT LOOP SHOWING LOW CLOUDS ERODING FROM WEST TO EAST ACROSS OUR CWA. DPROG/DT SUGGESTS DDC SHOULD BE BREAKING OUT W/I THE NEXT FEW HOURS FOLLOWED LASTLY BY HYS. AS WE BREAK OUT WINDS WILL PICKUP AND FOCUS LATE TODAY WILL BE TSRA CHANCES. MODEL SOUNDINGS SHOWING SOME MID LVL INSTAB PRESENT EARLY TONIGHT BUT THEY WERE ALSO HINTING AT A WEAK CAP REMAINING IN PLACE LATE TODAY. EVEN TAKING THIS CAP INTO ACCOUNT AS A WEAK UPPER WAVE MOVES BY DURING THE EARLY EVENING SOME WAA AHEAD OF THIS WAVE MAY BE ENOUGH FOR A FEW SHRA/TSRA. ALTHOUGH THE CHANCE WILL BE SMALL THE WINDOW FOR ANY TSRA BASED ON VVEL PROGGED BY BUFKIT WILL BETWEEN 23-03Z FOR DDC AND ROUGHLY 03-06 IN THE HYS AREA. && .PRELIMINARY POINT TEMPS/POPS... DDC 50 72 57 75 / 40 40 40 30 GCK 48 74 54 80 / 30 40 40 10 EHA 48 74 52 81 / 30 30 30 10 LBL 49 74 55 80 / 30 40 40 20 HYS 48 70 56 75 / 40 40 40 30 P28 51 70 57 74 / 40 50 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 356 AM CDT FRI MAR 20 2009 KSZ030-031-043>046-063>066-076>081-086>090-211130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE- BARBER- 356 AM CDT FRI MAR 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND TONIGHT BUT THESE ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING ALONG AND EAST OF A LINE FROM HAYS TO DODGE CITY. THE LACK OF RICH LOW LEVEL MOISTURE FROM THE GULF OF MEXICO WILL TEND TO INHIBIT WIDESPREAD OR HIGH END SEVERE WEATHER...BUT A FEW STORMS COULD PRODUCE HAIL AS LARGE AS QUARTERS AND STRONG GUSTY WINDS. CRITICAL WILDFIRE CONDITIONS MAY DEVELOP MONDAY AFTERNOON AS WINDS SHIFT TO THE SOUTHWEST AT 25 TO 35 MPH ALONG WITH LOW RELATIVE HUMIDITIES. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ061-062-074-075-084-085-211130- HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- 356 AM CDT FRI MAR 20 2009 /256 AM MDT FRI MAR 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH. ANY STORMS THAT DEVELOP WILL BE ISOLATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CRITICAL WILDFIRE CONDITIONS ARE POSSIBLE SUNDAY AND MONDAY AFTERNOONS. GUSTY SOUTHWEST WINDS AT 25 TO 35 MPH AND LOW RELATIVE HUMIDITIES ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED BETWEEN 4 PM AND 9 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The Dodge City radar (KDDC), 84 km away, was scanning. The volume nearest the first event began at 04:44 UTC.
3 hail. Local standard time, as filed.
The hail was brief.
There was also 0.73 of rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161528, 161529, 161530.